Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 38, NWS Birmingham, AL

April 12, 2016Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 12, 2016, 10:01 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Apr 13, 2016, 1:29 PM CDT. It was in force for 72 hr.

The area

The outline as issued.

The facts

Issued
Apr 12, 2016, 10:01 AM CDT (15:01 UTC)
In effect from
Apr 13, 2016, 1:29 PM CDT
Expired
Apr 16, 2016, 1:00 PM CDT
In force
72 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1).

Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

606 
WGUS44 KBMX 121501
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
1001 AM CDT TUE APR 12 2016

...The National Weather Service in BIRMINGHAM AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Black Warrior River At Selden Lock and Dam Affecting Greene...Hale 
  and Marengo Counties.

.Steady rainfall occurred Monday afternoon through evening...with
1-2" of rain common across the area...and some locally higher
amounts. This is resulting in sharp water level rises along the
lower Black Warrior River and a Flood Warning is now in effect at
the Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-130301-
/O.NEW.KBMX.FL.W.0038.160413T1829Z-160416T1800Z/
/WLDA1.1.ER.160413T1829Z.160414T1800Z.160416T0600Z.NO/
1001 AM CDT TUE APR 12 2016

The National Weather Service in BIRMINGHAM AL has issued a 

* Flood Warning for 
  the Black Warrior River At Selden Lock and Dam.
* from Wednesday afternoon to Saturday afternoon...or until the 
  Warning is cancelled.
* At 9:15 AM Tuesday The stage Was 80.6 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Wednesday afternoon  and 
  continue to rise to near 93 feet by early Thursday afternoon. The
  river will fall below flood stage by early Saturday morning.
* Impact...At 94 feet...Some secondary roads in the area begin to 
  flood. Flooding of farm and pasture lands will occur. 

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
2 follow-up statements
005 
WGUS84 KBMX 130212
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CDT TUE APR 12 2016


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Heavy rainfall of 2 to 3 inches occurred Monday afternoon and evening over
the Black Warrior River drainage basin and continues to cause rises along the river. 
A flood warning remains in effect for the Black Warrior River at Seldon Lock and
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-131412-
/O.EXT.KBMX.FL.W.0038.160415T1200Z-160416T1500Z/
/WLDA1.1.ER.160415T1200Z.160415T1800Z.160416T0300Z.NO/
912 PM CDT TUE APR 12 2016

The FLood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from Friday morning to Saturday morning...or until the warning is 
  cancelled.
* At  8:15 PM Tuesday the stage was 82.8 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 90.2 feet by early Friday afternoon. The river will 
  fall below flood stage by Friday night.
* Impact...At 90 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
736 
WGUS84 KBMX 131506
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 AM CDT WED APR 13 2016


...The Flood Warning is cancelled for the Black Warrior River at 
Selden Lock and Dam...

Rainfall Monday afternoon and evening caused a sharp rise in water
levels along the Black Warrior River at Selden Lock and Dam.
However...additional rises have been lagging projections...and a
crest below minor flood stage is expeted through Friday as
additional rainfall arrives tonight through Thursday.

Additional statements will be issued as the river holds just below
minor flood stage.

&&

ALC063-065-091-131536-
/O.CAN.KBMX.FL.W.0038.000000T0000Z-160416T1500Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1006 AM CDT WED APR 13 2016

The Flood Warning is cancelled for
  The Black Warrior River At Selden Lock and Dam.
* At  9:15 AM Wednesday the stage was 86.2 feet. 
* Flood stage is 90.0 feet. 
* Forecast...The river will crest below flood stage through Friday 
  evening.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 12, 6:28 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 12, 6:28 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 AM CDT TUE APR 12 2016

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

CURRENTLY WATCHING THE COLD FRONT SLOWLY SLIDE SOUTH THIS EARLY
MORNING. THERE ARE A FEW SHOWERS RIGHT ALONG THE FRONT BUT MOST OF
THE ACTIVITY IS 2 TO 3 COUNTIES SOUTH OF THE FRONT. THUNDERSTORMS
ARE A GOOD 6 TO 7 ROWS OF COUNTIES SOUTH OF THE FRONT AND RIGHT
NOW GENERALLY SOUTH OF THE FORECAST AREA. THAT DOES NOT MEAN WE
WILL NOT HAVE ANY MORE STORMS THIS MORNING AS THERE STILL SOME
LIFT TO DEAL WITH OUT THERE BUT THE POTENTIAL FOR ANY ADDITIONAL
STRONG STORMS IS QUICKLY DIMINISHING. RAIN CHANCES WILL REMAIN
FAIRLY HIGH THROUGH THE MORNING ACROSS THE SOUTH AS THE FRONT
CONTINUES TO SLOWLY DROP...BUT THEN WILL DROP SIGNIFICANTLY THIS
AFTERNOON AS THE FRONT PUSHES THROUGH. A LINGERING SHOWER MAY BE
POSSIBLE THROUGH 10 PM IN THE FAR SOUTHEAST...SO LEFT IN JUST A
SLIGHT CHANCE HERE.

THE FRONT WILL BE SOUTH OF THE AREA BY THE OVERNIGHT HOURS BUT
WILL STALL NORTH OF THE I-10 CORRIDOR. AS WITH TYPICAL STALLED
FRONTAL BOUNDARIES AND AN ACTIVE SOUTHERN STREAM A LOW PRESSURE
SYSTEM WILL DEVELOP ALONG THE FRONT NEAR NEW ORLEANS BY WEDNESDAY
MORNING AND THEN SWING INTO THE AREA LATE IN THE DAY ON WEDNESDAY.
RAIN CHANCES WILL INCREASE DRAMATICALLY AFTER NOON IN THE SW AND
THEN AFTER 3 PM IN THE NORTH AND EAST. RAIN CHANCES REMAIN HIGH
WEDNESDAY NIGHT AS A GOOD PORTION OF CENTRAL WILL SEE RAINFALL
WITH ONLY AN ISOLATED THUNDERSTORM OR TWO. THIS LOW PRESSURE
SYSTEM EXITS DURING THE DAY FRIDAY OR SATURDAY DEPENDING ON THE
MODEL OF CHOICE BETWEEN THE GFS/EURO...SO RAIN CHANCES REMAIN
UNTIL THEN.

BEHIND THE LOW...HIGH PRESSURE WILL BUILD INTO THE AREA BY
SATURDAY/SATURDAY NIGHT AND THEN BUILD THROUGH MONDAY. THE EURO
KEEPS THE RAIN JUST TO THE WEST...WHILE THE GFS PUSHES IT BACK TO
THE PLAINS. THIS DIFFERENCE WILL BE DIFFERENCE OF TEMPERATURES
ONLY IN THE 70S OVER THE WEEKEND WITH THE EURO OR 80S WITH THE
GFS. BOTH MODELS HAVE BEEN CONSISTENT OVER THE PAST 2 RUNS WITH
THEIR SOLUTIONS...HOWEVER THE GFS HAS BEEN CONSISTENT FOR THE PAST
2 TO 3 DAYS. HAVE HEDGED THE FORECAST TO THE GFS SIDE OF THINGS
FOR NOW...BUT WILL CONTINUE TO MONITOR THE TRENDS OVER THE NEXT
FEW RUNS.

16

&&

.AVIATION...
12Z TAF DISCUSSION.

POST-FRONTAL IFR CIGS ACROSS THE NORTH WILL GRADUALLY RISE THROUGH
THE LATE MORNING INTO THE MVFR RANGE AND POSSIBLY VFR DURING THE
AFTERNOON. THE INFLUENCE OF THE FRONTAL PASSAGE AT KMGM AND KTOI
SHOULD BE LESS SIGNIFICANT WITH MVFR CIGS EXPECTED TO BECOME VFR
SOONER. NORTH-NORTHWEST WINDS WILL SHIFT TO THE NORTHEAST TONIGHT
IN RESPONSE TO ANOTHER WAVE DEVELOPING TO OUR WEST ALONG THE
STALLED FRONT. WITH LOW-LEVEL MOISTURE LINGERING...THIS SCENARIO
SHOULD BE FAVORABLE FOR MVFR/IFR CIGS TO REDEVELOP NEAR THE END OF
THE TAF PERIOD.

87/GRANTHAM

&&

.FIRE WEATHER...

RAINFALL IS DECREASING FROM NORTHWEST TO SOUTHEAST THIS MORNING
AND WILL CONTINUE TO DO SO THROUGH THE AFTERNOON. AN ISOLATED
THUNDERSTORM REMAINS POSSIBLE THROUGH THE DAY IN THE SOUTH. RAIN
CHANCES REMAIN IN THE FORECAST THROUGH FRIDAY THEN HOPEFULLY WE
WILL SEE SOME DRYING THROUGH THE WEEKEND.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 12, 3:41 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 AM CDT TUE APR 12 2016

ALZ011>015-017>050-131145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
341 AM CDT TUE APR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:03 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Marengo, Sumter, Tuscaloosa117 min
Apr 11, 7:58 PM CDTAreal Flood AdvisoryBMXAutauga, Bibb, Chilton, Dallas, Hale, Marengo and 1 more2 hr
Apr 11, 10:21 PM CDTRiver Flood WarningBMXSumter4 days
Apr 12, 9:52 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter27 hr
Apr 12, 9:57 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter5 days

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.